Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS State College, PA

July 19, 2005Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 19, 2005, 4:38 PM EDT for Lancaster County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 4:38 PM EDT (20:38 UTC)
Expired
Jul 19, 2005, 5:17 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Sterling radar (KLWX), 159 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 192038
SVRCTP
PAC071-192145-
/O.NEW.KCTP.SV.W.0087.050719T2038Z-050719T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ELIZABETHTOWN...OR NEAR   
  MIDDLETOWN...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELIZABETHTOWN AROUND 445 PM EDT...
  MAYTOWN AROUND 450 PM EDT...
  MOUNT JOY AROUND 455 PM EDT...
  MANHEIM AROUND 505 PM EDT...
  LANDISVILLE AND MOUNTVILLE AROUND 510 PM EDT...
  EAST PETERSBURG AROUND 515 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4020 7657 4011 7670 3992 7620 4016 7611
      4024 7635

$$

FORECASTER: JV/BL
1 follow-up statement
000 
WWUS51 KCTP 192117
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 PM EDT TUE JUL 19 2005

PAC071-192127-
/O.CAN.KCTP.SV.W.0087.000000T0000Z-050719T2145Z/
LANCASTER-
517 PM EDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED TO BELOW SEVERE LEVELS. IT SHOULD NO LONGER
POSE A THREAT TO PRODUCE DAMAGE. THEREFORE...THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4020 7657 4011 7670 3992 7620 4016 7611
      4024 7635

$$

FORECASTER: JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
SCT SHWRS AND TSTMS THRU CNTRL PA. FNT NEAR ERN SHORE LAKE ERIE.
BEST CHC FOR TSTMS OVER SERN ZNS. THIS WILL CONT INTO THIS EVE UNTIL
FNT IS THROUGH. CLRG FM NW BEGINNING THIS EVENING BEHIND THE FRONT.
DRIER AIR INTO NW ZONES WILL HELP TEMPS DROP OFF TONIGHT WITH SOME
50S MINS IN THE NW. SE ZONES WILL REMAIN WARM. WILL LEAVE MENTION
FOG IN TONIGHT WITH LIGHT WINDS AND CLEARING/COOL TEMPS. RDG OVER
AREA WED...MSTLY SUNNY HOT AND JUST A BIT LESS HUMID.

WATSON

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
HI PRES OVER CENTRAL PA THU MORNING. WARM ADV AHD OF A WEAK COLD FNT
MOVING DOWN ACRS GT LAKES WILL HELP BRING A CHC TSTMS INTO WRN PA BY
LATE THU INTO FRI MORNING. FNT WILL PASS THRU FRI WITH CHC POP WHOLE
CWA. HOT THU AND FRI. SAT BEHIND THE FNT WILL SEE NW FLOW WITH
BUILDING SFC HI. MSTLY SUNNY WITH MORE SEASONABLE TEMPERATURES. RDG
PUSHES E SUN WITH FLOW BECOMING MORE SW SUPPORTING RETURN TO A
LITTLE HOTTER AND MORE HUMID AIR MASS AND A CHC FOR AFTN/EVE TSTMS.
SIMILAR SUMMER PATTERN FOR MON AND TUE.

WATSON

&&

.AVIATION...

SCT TSRA THIS AFTN MAINLY SE ZONES WITH BRIEF MVFR CIGS PSBL, BUT
MOST TAF SITES WILL NOT SEE THEM. OTRW GNRLY VFR CIGS (35-45 BKN)
WITH SOME 5-6SM VSBYS IN HZ THIS AFTN. XPCT SKIES TO BCM MAINLY
CLEAR THIS EVNG WITH POTNL FOR SOME FOG LATE, BUT XPCT VSBYS TO
REMAIN GNRLY MVFR DUE TO A LGT BREEZE AND SOME DRY ADVECTION.

BRADY

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 19, 2:42 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 AM EDT TUE JUL 19 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200639-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
242 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION
TODAY...BUT NONE SHOULD APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DANGELO

In the hours before

Special weather statement, Jul 19, 3:20 PM EDT, 1 hour 18 minutes before
PAZ056-057-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORM MOVING ACROSS EASTERN PERRY AND SOUTHERN
DAUPHIN COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS OF 40 TO 50 MPH...HEAVY
RAIN...AND FREQUENT LIGHTNING NEAR LEWISTOWN....OR ABOUT 4 MILES
WEST OF DUNCANNON....MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
MARYSVILLE AND COLONIAL PARK AT 345 PM.
RUTHERFORD AND LAWNTON AT 400 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ
Special weather statement, Jul 19, 3:33 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT TUE JUL 19 2005

PAZ065-192100-
YORK-
333 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORMS WILL AFFECT THE SOUTHEASTERN PORTION OF YORK
YORK COUNTY THROUGH 5 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF
WEIGELSTOWN TO 9 MILES SOUTH OF RED LION TO 13 MILES SOUTH OF
DALLASTOWN...MOVING EAST AT 5 TO 10 MPH. THE THUNDERSTORMS WILL BE
NEAR STEWARTSTOWN AROUND 340 PM...WINTERSTOWN...SPRY AROUND 405
PM...YORK AROUND 410 PM...DALLASTOWN AROUND 425 PM...FELTON AROUND
430 PM AND RED LION AROUND 435 PM.

A 15 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jul 19, 3:37 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT TUE JUL 19 2005

PAZ056-057-059-063-192100-
CUMBERLAND-DAUPHIN-LEBANON-PERRY-
337 PM EDT TUE JUL 19 2005

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...LEBANON...DAUPHIN
AND PERRY COUNTIES THROUGH 5 PM EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ENOLA...MOVING SOUTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR WERTZVILLE AROUND 345 PM...
DAUPHIN...HOGESTOWN AROUND 350 PM...MARYSVILLE...MECHANICSBURG AROUND
355 PM...ROCKVILLE...ENOLA...WEST FAIRVIEW...ELLENDALE FORGE AROUND
400 PM AND THE CITY OF HARRISBURG AROUND 405 PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Local storm report, Jul 19, 3:58 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       NEW BLOOMFIELD          40.42N 77.19W
07/19/2005  1.86 INCH        PERRY              PA   AMATEUR RADIO

            1.86 INCHES OF RAIN WERE RECORDED IN 40 MINUTES.

&&

VGC
Local storm report, Jul 19, 4:03 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     N CAMP HILL             40.24N 76.93W
07/19/2005                   CUMBERLAND         PA   TRAINED SPOTTER

            ROTATION OVERHEAD IN SHIREMANSTOWN.

&&

VGC
Special weather statement, Jul 19, 4:07 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT TUE JUL 19 2005

PAZ049-050-192045-
SNYDER-UNION-
407 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORMS WILL AFFECT SNYDER AND UNION COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
LEWISBURG TO 6 MILES SOUTHEAST OF MIFFLINBURG TO 11 MILES SOUTHWEST
OF MIFFLINBURG...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL
BE NEAR WINFIELD...MIDDLEBURG...KRATZERVILLE AROUND 425 PM...FREEBURG
AROUND 435 PM...SHAMOKIN DAM...SELINSGROVE...HUMMELS WHARF AROUND 440
PM...PORT TREVERTON AND FREMONT AROUND 445 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

FORECASTER: JPV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:56 PM EDTSevere Thunderstorm WarningCTPDauphin59 min
Jul 19, 5:14 PM EDTSevere Thunderstorm WarningCTPFulton31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.